A court has found that Nurofen Back Pain, Nurofen Period Pain, Nurofen Migraine Pain and Nurofen Tension Headache are all the same pill.
They have the same active ingredient, ibuprofen lysine 342mg, and are no more effective at treating the type of pain described on the packet than any of the other Nurofen products.
The pill packets will be removed from shop shelves over the next three months.
The Federal Court found that Reckitt Benckiser engaged in misleading conduct by representing that its Nurofen Specific Pain products were each formulated to treat a specific type of pain when the products are identical.
Reckitt Benckiser admitted that it had engaged in the contravening conduct and consented to orders made by the Court.
Rod Sims, chairman of the consumer watchdog the ACCC (Australian Competition and Consumer Commission), says consumers may have purchased these products in the belief that they specifically treated a certain type of pain.
“Truth in advertising and consumer issues in the health and medical sectors are priority areas for the ACCC, to ensure that consumers are given accurate information when making their purchasing decisions,” he says.
“Any representations which are difficult for a consumer to test will face greater scrutiny from the ACCC,” Sims said.
Nurofen Specific Pain products were being sold at retail prices almost double that of Nurofen’s standard ibuprofen products and the general pain relief products of competitors, according to retail sampling by the ACCC.
The court ordered that Nurofen Specific Pain products be removed from shop shelves within three months, publish website and newspaper corrective notices, implement a consumer protection compliance program and pay the the ACCC’s costs of launching the legal action.
Nurofen says specific-pain packaging will be replaced with interim packaging agreed with the ACCC which will clearly disclose that the products are equally effective for other forms of pain.
“The Nurofen specific-pain range was launched with an intention to help consumers navigate their pain relief options, particularly within the grocery environment where there is no healthcare professional to assist decision making,” says Nurofen spokesperson Montse Pena.
“Nurofen did not set out to mislead consumers. Nurofen has co-operated with the ACCC in relation to these proceedings and will fully comply with the court order made today.”
The court will decide on a penalty at a date to be fixed.
NOW WATCH: Money & Markets videos
Business Insider Emails & Alerts
Site highlights each day to your inbox.